Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 30, NWS San Angelo, TX

May 13, 2004Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 13, 2004, 3:02 PM CDT for Coleman County, Runnels County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 3:02 PM CDT (20:02 UTC)
Expired
May 13, 2004, 4:00 PM CDT
In force
58 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coleman County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 77 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2743 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WFUS54 KSJT 132002
TORSJT
TXC083-399-132100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  RUNNELS COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BALLINGER

* UNTIL 400 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHEAST OF BALLINGER...MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BENOIT BY 320 PM CDT
  TALPA BY 350 PM CDT
  GLEN COVE BY 400 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3180 10000 3163 9994 3163 9956 3193 9957

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 11:11 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 13, 11:11 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CDT THU MAY 13 2004

.UPDATE...
FORECAST UPDATE TO FOLLOW WITH NEWLY ISSUED SEVERE THUNDERSTORM
WATCH FOR HASKELL AND THROCKMORTON COUNTIES. COLD FRONT TO PUSH
SOUTH INTO NORTHERN BIG COUNTRY LATER THIS AFTERNOON WHILE DRYLINE
APPROACHES OUR FAR WESTERN COUNTIES. SHOWERS AND THUNDERSTORMS
ALREADY DEVELOPING SOUTHWARD FROM OKLAHOMA INTO NORTHWEST TX ALONG
THE FRONT. AS AIRMASS DESTABILIZATION CONTINUES...ADDITIONAL
THUNDERSTORM DEVELOPMENT EXPECTED INTO THE BIG COUNTRY. ALSO HAVE
ELEVATED SHOWERS/THUNDERSTORMS IN OUR SOUTHEAST COUNTIES IN AN AREA
OF ENHANCED CONVERGENCE...AND WILL ADJUST TIMING OF SHOWERS/
THUNDERSTORMS IN THAT AREA.

&&

.PREV DISCUSSION...
PUSHED THROUGH ALL OF KANSAS...AND IS ABOUT TO KISS THE TIP OF THE
TEXAS PANHANDLE.  SHOULD REACH THE RED RIVER THIS AFTERNOON AND
BEGIN TO MOVE INTO THE BIG COUNTRY LATE THIS AFTERNOON...TO NEAR
ABI AROUND SUNSET...SJT AROUND 9-10 PM...AND NEAR THE I-10 CORRIDOR
BY MIDNIGHT.  RAIN CHANCES LOOK GOOD AS LOW LEVELS WILL BE MOISTURE
RICH...DEWPOINTS AROUND 70 FOR MOST OF WEST CENTRAL TEXAS.  DYNAMICS
IN PLACE FOR SEVERE WEATHER...MAINLY HAIL AND STRONG WINDS...WILL
MENTION SEVERE IN FORECAST.

DRYLINE WILL BE A PLAYER AS WELL...AND SHOULD MOVE EAST ACROSS OUR
WESTERN COUNTIES THIS AFTERNOON.  DRYLINE SHOULD RETREAT WEST LATE
THIS AFTERNOON.  SO IT IS UNCERTAIN WHERE THE STRONGEST STORMS WILL
FIRE.  SPC HIGHLIGHTS 21 TO 03Z (4-10 PM LOCAL) AS THE PEAK SEVERE
THREAT TIME.

EVEN WITHOUT THUNDERSTORMS...POST FRONTAL OVERRUNNING SHOULD GIVE
GOOD CHANCES FOR RAIN AREA WIDE...WITH BEST CHANCES AFTER
MIDNIGHT. WILL GO WITH HIGH POPS. HOPING ALL OUR COUNTIES SEE SOME
RAIN...HIGHEST RAIN TOTALS SHOULD BE OUR EASTERN COUNTIES WHERE
AMOUNTS OVER AN INCH ARE POSSIBLE.

FRONT MOVES SOUTH AND EAST ON FRIDAY...IT SHOULD HANG ACROSS SOUTH
TEXAS...WITH CONTINUED WEAK ISENTROPIC LIFT WILL CARRY LOW POPS
INTO SATURDAY FOR OUR SOUTHERN AND EASTERN COUNTIES.

NICE NEAR NORMAL MAY WEATHER INTO EARLY NEXT WEEK. AMAZINGLY
ABILENE HAS YET TO SEE THE FIRST 90 DEGREE TEMPERATURE OF THE
YEAR. AT THIS POINT SHOULD PASS MID MAY WITHOUT REACHING 90.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM CDT FOR HASKELL AND
THROCKMORTON COUNTIES.

&&

19
Hazardous weather outlook, May 13, 4:30 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 AM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-140930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
430 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS ALL OF WEST CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ALONG AND IN ADVANCE OF A COLD FRONT AS IT MOVES SOUTH
ACROSS THE AREA. A DRY LINE MOVING INTO THE AREA FROM THE WEST THIS
AFTERNOON WILL ENHANCE THE CHANCE OF THUNDERSTORM DEVELOPMENT AS IT
INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Local storm report, May 13, 1:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
137 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             6 NE HAMLIN             32.95N 100.05W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 1:40 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NE MELVIN             31.24N 99.53W
05/13/2004  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

TEXTDEMO
Local storm report, May 13, 2:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             HAMLIN                  32.88N 100.13W
05/13/2004  1.75 INCH        JONES              TX   TRAINED SPOTTER

&&

TEXTDEMO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:32 PM CDTSevere Thunderstorm WarningSJTHaskell58 min
May 13, 1:22 PM CDTTornado WarningSJTHaskell53 min
May 13, 1:26 PM CDTSevere Thunderstorm WarningSJTJones64 min
May 13, 1:37 PM CDTSevere Thunderstorm WarningSJTMcCulloch53 min
May 13, 1:49 PM CDTSevere Thunderstorm WarningSJTKimble, Mason56 min
May 13, 1:50 PM CDTSevere Thunderstorm WarningSJTFisher55 min
May 13, 1:53 PM CDTTornado WarningSJTFisher52 min
May 13, 1:57 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels63 min
May 13, 2:00 PM CDTTornado WarningSJTJones60 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSJTMenard63 min
May 13, 2:13 PM CDTTornado WarningSJTThrockmorton62 min
May 13, 2:15 PM CDTFlash Flood WarningSJTHaskell4 hr
May 13, 2:17 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch58 min
May 13, 2:19 PM CDTTornado WarningSJTHaskell56 min
May 13, 2:38 PM CDTSevere Thunderstorm WarningSJTFisher67 min
May 13, 2:45 PM CDTSevere Thunderstorm WarningSJTMason60 min
May 13, 2:52 PM CDTTornado WarningSJTJones53 min
May 13, 3:10 PM CDTSevere Thunderstorm WarningSJTTaylor65 min
May 13, 3:11 PM CDTSevere Thunderstorm WarningSJTThrockmorton64 min
May 13, 3:16 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch59 min
May 13, 3:19 PM CDTSevere Thunderstorm WarningSJTMenard, Shackelford56 min
May 13, 3:28 PM CDTSevere Thunderstorm WarningSJTNolan47 min
May 13, 3:33 PM CDTTornado WarningSJTConcho, Runnels42 min
May 13, 3:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 3:43 PM CDTTornado WarningSJTShackelford, Throckmorton62 min
May 13, 3:45 PM CDTFlash Flood WarningSJTColeman, Concho, McCulloch, Mason, Menard, Runnels6 hr
May 13, 3:46 PM CDTSevere Thunderstorm WarningSJTJones59 min
May 13, 3:56 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 4:02 PM CDTSevere Thunderstorm WarningSJTColeman58 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningSJTMason, Menard63 min
May 13, 4:14 PM CDTSevere Thunderstorm WarningSJTNolan61 min
May 13, 4:16 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 13, 4:20 PM CDTTornado WarningSJTNolan25 min
May 13, 4:25 PM CDTFlash Flood WarningSJTTaylor110 min
May 13, 4:35 PM CDTSevere Thunderstorm WarningSJTCallahan55 min
May 13, 4:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 4:46 PM CDTSevere Thunderstorm WarningSJTShackelford59 min
May 13, 4:54 PM CDTSevere Thunderstorm WarningSJTRunnels66 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan65 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard59 min
May 13, 6:05 PM CDTTornado WarningSJTMason55 min
May 13, 6:45 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman45 min
May 13, 6:57 PM CDTTornado WarningSJTMason33 min
May 13, 6:58 PM CDTSevere Thunderstorm WarningSJTMenard62 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.